Alert archive / Washington / Freeze Warnings in 2012

Freeze Warning 8, NWS Spokane, WA

October 6, 2012Adams County, Grant County, Washington

NWS Spokane, WA issued this freeze warning at Oct 6, 2012, 2:57 PM PDT for Adams County, Grant County, Washington. It took effect at Oct 7, 2012, 3:00 AM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 6, 2012, 2:57 PM PDT (21:57 UTC)
In effect from
Oct 7, 2012, 3:00 AM PDT
Expired
Oct 7, 2012, 9:00 AM PDT
In force
6 hr
Issued by
NWS Spokane, WA

Counties Adams County, WA, Grant County, WA

The radar

The Spokane radar (KOTX), 123 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1908 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

870 
WWUS76 KOTX 062157
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
257 PM PDT SAT OCT 6 2012

...ANOTHER FREEZE POSSIBLE TONIGHT AROUND MOSES LAKE...


WAZ034-071600-
/O.NEW.KOTX.FZ.W.0008.121007T1000Z-121007T1600Z/
MOSES LAKE AREA-
INCLUDING THE CITIES OF...MOSES LAKE...EPHRATA...OTHELLO...QUINCY
257 PM PDT SAT OCT 6 2012

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM PDT SUNDAY FOR THE
MOSES LAKE AREA.

* TEMPERATURES: RANGING FROM 28 TO 34 DEGREES.

* TIMING: EARLY SUNDAY MORNING.

* LOCATIONS: MOSES LAKE...WARDEN...GEORGE...OTHELLO...AND POTHOLES
  RESERVOIR.

* IMPACTS: BELOW FREEZING TEMPERATURES ARE EXPECTED FOR A
  SIGNIFICANT PERIOD OF TIME. OUTDOOR PLANTS AND TENDER GARDEN
  PLANTS MAY BE IMPACTED BY COLD TEMPERATURES EARLY SUNDAY
  MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE
EXPECTED DURING THE GROWING SEASON. THE GROWING SEASON FOR THE
MOSES LAKE AREA HAS BEEN DEFINED AS APRIL 22ND THROUGH OCTOBER
13TH. COVER OR PROTECT ANY OUTDOOR PLANTS OR CROPS UNTIL
TEMPERATURES WARM ABOVE FREEZING.

&&

$$
1 follow-up statement
437 
WWUS76 KOTX 071557
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
857 AM PDT SUN OCT 7 2012


WAZ034-071700-
/O.EXP.KOTX.FZ.W.0008.000000T0000Z-121007T1600Z/
MOSES LAKE AREA-
857 AM PDT SUN OCT 7 2012

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...

TEMPERATURES ARE WARMING ABOVE 32 DEGREES THIS MORNING. THUS THE
FREEZING WARNING WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this freeze warning went out at Oct 6, 2:41 PM PDT, 16 minutes earlier.

Area forecast discussion, Oct 6, 2:41 PM PDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
241 PM PDT Sat Oct 6 2012

.SYNOPSIS...A quiet, cool and dry weather pattern is expected to
persist through Friday of next week. Light winds will allow smoke
to be a problem next week for portions of central Washington as
well as parts of the southern Idaho Panhandle. Confidence is
growing that a major weather pattern change will arrive next
weekend. Precipitation chances will be on the increase Saturday
and Sunday.

&&

.DISCUSSION...

Tonight through Sunday night: Dry northerly flow and clear skies
will result in chilly overnight temperatures. Although we will have
a slightly warmer air mass heading into tonight compared to last
night, winds will be weaker across the basin as the sea level
pressure gradient continues to weaken between high pressure to our
east and low pressure to our west. Calmer winds overnight will
likely result in temperatures down to freezing across the Moses
Lake Area again, which is still considered within the growing
season. As a result, we will be issuing a freeze warning for this
area through the early morning hours on Sunday. Since Lewiston did
not reach freezing last night and is expected to be a degree or
two warmer tonight, we will not be reissuing a freezing warning
for these zones; however, some of the outlining areas that did
achieve the freezing mark last night across the Lewiston Area and
at the base of the Northeast Blue Mountains will have a good
chance of hitting the freezing mark once again tonight. 850 mb
temperatures will be about 2-4 Celsius warmer tomorrow, so we will
see slightly warmer temperatures compared to this afternoon.
However, poor mixing with light winds will limit how much of this
warmer air we actually feel at the surface. As a result, high
temperatures will only be 2-3 degrees Fahrenheit warmer on average
tomorrow with most valley locations remaining in the 60s. Low
temperatures for Sunday night will be slightly warmer than tonight
with the Moses Lake Area having a better chance of staying above
freezing. /SVH

Monday through Friday: The upcoming work week will feature the
very slow demise of the Rex Block over the eastern Pacific. Skies
will be sunny and the wind will be quite light as the 500mb ridge
gradually flattens off the British Columbia coast. The light winds
and cool, long nights will lead to strong nocturnal temperature
inversions. The communities along the East Slopes of the Cascades
like Wenatchee, Chelan, and Leavenworth will likely experience
smoke as wildfires continue to smolder and burn in central
Washington. Periods of smoky conditions will probably occur in
Lewiston, Kamiah and Winchester as fires in the southern Idaho
Panhandle continue to burn.

Saturday: Confidence is growing that a major pattern change will
arrive over the upcoming weekend. The GFS, GFS Ensemble Mean and
ECMWF are in good agreement that the flow over the Pacific Basin
will become more zonal. The more active weather pattern should
bring a higher frequency of cold fronts which is good news for
smoke dispersion. Of more importance, it looks like chances for
precipitation will increase. Yes, it does look like rain will be
possible by Saturday or Sunday. The end of fire season may arrive
next weekend. /GKoch

&&

.AVIATION...
18Z TAFS: Strong high pressure will promote surface inversions this
weekend and early next week. The air mass is too dry for fog or
stratus, but inversions will trap smoke from area wildfires near the
ground. Wenatchee will be the airport of most concern given the
close proximity of the fires to the west and southwest. Evening and
overnight drainage winds will have the tendency to push smoke into
Wenatchee. It is tough to say what the visibility reductions will
be, but if fires continue to burn actively the next few days, it is
reasonable to think the visibility will degrade through next week.
/GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        33  66  36  67  41  67 /   0   0   0   0   0   0
Coeur d'Alene  33  64  35  66  38  65 /   0   0   0   0   0   0
Pullman        28  64  31  68  34  69 /   0   0   0   0   0   0
Lewiston       34  70  39  73  40  73 /   0   0   0   0   0   0
Colville       32  70  30  70  37  71 /   0   0   0   0   0   0
Sandpoint      28  63  29  64  35  65 /   0   0   0   0   0   0
Kellogg        32  61  35  62  37  60 /   0   0   0   0   0   0
Moses Lake     32  71  34  72  39  73 /   0   0   0   0   0   0
Wenatchee      38  70  40  70  44  70 /   0   0   0   0   0   0
Omak           34  71  35  72  41  72 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...AIR QUALITY ALERT until Noon PDT Monday for Lewis and Southern
     Nez Perce Counties-Lewiston Area.

WA...AIR QUALITY ALERT until Noon PDT Monday for East Slopes Northern
     Cascades-Okanogan Valley-Waterville Plateau-Wenatchee Area.

     Freeze Warning from 3 AM to 9 AM PDT Sunday for Moses Lake Area.

&&
Hazardous weather outlook, Oct 6, 10:50 AM PDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1050 AM PDT SAT OCT 6 2012

IDZ001>004-026-027-WAZ031>038-041>044-071500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
1050 AM PDT SAT OCT 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Freeze Warnings in Washington, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.